It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Bipolar Disorder Message Board

  • Started my medication "Depakote ER" today!! Had some Questions???

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 06-29-2006, 06:04 PM   #1
    jessiojess
    Junior Member
    (female)
     
    jessiojess's Avatar
     
    Join Date: Jun 2006
    Location: Washington state
    Posts: 11
    jessiojess HB User
    Thumbs up Started my medication "Depakote ER" today!! Had some Questions???

    So just got home from the doctors and was put on depakote. I was curious what the side effects were so i can know what to look for? Also I was wondering how long it would take for me to feel a difference in my moods? Thanks to anyone who is on this medication and can give me a little heads up!

    Last edited by jessiojess; 06-29-2006 at 06:07 PM.

     
    Sponsors Lightbulb
       
    Old 06-29-2006, 07:48 PM   #2
    kiehn
    Senior Veteran
    (female)
     
    kiehn's Avatar
     
    Join Date: Oct 2001
    Location: quincy, wa, usa
    Posts: 778
    kiehn HB User
    Re: Started my medication "Depakote ER" today!! Had some Questions???

    Ive heard depaokote works very well, the best problem is weight gain, significant weight gain. Good Luck, K

     
    Old 06-29-2006, 08:27 PM   #3
    gotitbad
    Senior Member
    (female)
     
    gotitbad's Avatar
     
    Join Date: May 2006
    Location: Chicago, IL USA
    Posts: 183
    gotitbad HB User
    Re: Started my medication "Depakote ER" today!! Had some Questions???

    Depakote does work for some people, but did nothing for me. It takes a month or two to get to a theraputic level if I remember correctly, so be patient. Good luck.

     
    Old 06-29-2006, 08:57 PM   #4
    Runningbunny
    Junior Member
     
    Runningbunny's Avatar
     
    Join Date: Nov 2004
    Location: Midwest
    Posts: 27
    Runningbunny HB User
    Re: Started my medication "Depakote ER" today!! Had some Questions???

    Depakote ER is supposed to have fewer side effects than regular Depakote. I just switched from regular Depakote to Depakote ER two weeks ago. I switched because I was having major gastrointestinal side effects. The gastrointestinal side effects have stopped with the Depakote ER. I also like the Depakote ER better because I don't feel as sleepy in the morning and I feel better throughout the day with a more constant level of the Depakote ER.

    I haven't experienced weight gain with Depakote. Not everyone does. However, it does seem a bit harder to lose weight on Depakote. I am training for a 10 mile race in October and I am trying to lose 10 pounds. I am losing weight but at a much slower rate than I think I would be if I wasn't on the Depakote.

    Overall, Depakote has been a good mood stabilizer for me. Depakote ER is much better than regular Depakote.

    Good luck!

     
    Old 06-29-2006, 09:53 PM   #5
    jessiojess
    Junior Member
    (female)
     
    jessiojess's Avatar
     
    Join Date: Jun 2006
    Location: Washington state
    Posts: 11
    jessiojess HB User
    Re: Started my medication "Depakote ER" today!! Had some Questions???

    Thanks so much Running Bunny for the info. I appriciate all the information that I can get! I love that people actually respond to your questions on this message board its great!

     
    Old 06-30-2006, 08:05 AM   #6
    *Lai*
    Senior Member
    (female)
     
    *Lai*'s Avatar
     
    Join Date: May 2006
    Location: UK
    Posts: 155
    *Lai* HB User
    Re: Started my medication "Depakote ER" today!! Had some Questions???

    Hi, i'v been on depakote for almost 12 months now. I cant remember how long it took to make a diffeerence in my mood because at the time i started the medication i was in hosptial going through a very severe manic phase. I think it must have been about a month before i felt any different.

    I was put on 1000mg originally but after i was discharged and was on it for a few months, i reduced the dosage myself to 500mg a day because i was getting upset about all the hair loss i was suffering and the weight gain.
    After i reduced the dosage, i didnt suffer any hair loss but i kept gaining weight.

    I have gained almost 50lbs and it has made me extreamly depressed.
    So i'm due to change to carbemazapine on monday and hopefully lose the weight.

    I also suffered from extreme tierdness and occasional gastrointestinal side effects.

    But i think if you keep busy and monitor your side effects you should be ok. Weight gain was a major side effect for me, so if you find yourself gaining weight, keep a food diary and see if you can identify if your medication is causing any gain weight and if your appetite is changing.

    I hope this was helpful in some way. I dont want to make you worry about being on the medication because of all the side effects i have mentioned but i just didnt like it at all, the side effects were awful for me. Although i have not experienced any mania in the last 12 months, i cant cope with the depression form the weight gain.

    xx
    __________________

    To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
    Saw it, wanted it, threw a fit, Got It!!
    To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

     
    Old 06-30-2006, 10:30 AM   #7
    crmun
    Junior Member
    (female)
     
    crmun's Avatar
     
    Join Date: May 2006
    Location: Southern California
    Posts: 19
    crmun HB User
    Re: Started my medication "Depakote ER" today!! Had some Questions???

    My husband took depakote (not ER) for a year. He gained alot of weight. It seemed to work well for the mania, but he still got depressed. I am guessing that the weight gain didn't help with the depression. He used to run 5 miles every morning, and bike 60+ miles on the weekend. He has always been very athletic, even rode his bike on a leg of the Tour De France over 100 miles per day through the Pyrennes three years ago. He had a hard time getting motivated to do anything while on the Depakote.
    I have heard that Depakote is very effective for alot of bipolars, but the weight gain sucks.

     
    Old 06-30-2006, 10:31 PM   #8
    tsohl
    Inactive
    (female)
     
    Join Date: Feb 2006
    Location: WI
    Posts: 2,777
    tsohl HB User
    Re: Started my medication "Depakote ER" today!! Had some Questions???

    I would really keep an eye on your weight, especially during the first month or two. My son, who has never had a weight problem his entire life, gained 30 pounds during his first month on Depakote while eating the same diet as before. He didn't even realize it was happening until suddenly, none of his pants fit. It may not happen to you, but it's good to be aware that it does happen to some!! Good luck to you.

     
    Old 06-30-2006, 11:24 PM   #9
    MSLAINIE
    Senior Member
    (female)
     
    MSLAINIE's Avatar
     
    Join Date: Jun 2006
    Location: PHILA,PA,USA
    Posts: 188
    MSLAINIE HB User
    Re: Started my medication "Depakote ER" today!! Had some Questions???

    You Know Jess,
    I Wish With My Son Who Is Bipolar I Would Have Kept A Log. For Me
    And Doc To Go Thru All The Questions And How Me Or My Son Was
    Feeling.. You Know By Time You Get To Docs I Know Me With All
    Going On I Forget Things.
    So Get A Copy Book Nothing Fancy And Write Things In It. It May
    Some Dumb But Later It Could Help You, Your Doc's, You Never
    Know.
    Mslainie

     
    Closed Thread




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 03:57 AM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!